It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-18-2004, 01:12 PM   #1
Junior Member
 
Join Date: Jan 2004
Location: Maryland
Posts: 33
stellinator HB User
You guys have me scared...(m)

My doc is supposed to start me on Stratera tomorrow for ADHD. My psychologist wanted me to start on Concerta, but my Psychiatrist says it can be abused???? therefore the choice for Statera. Reading all your posts re: Statera I'm wondering if I should demand Concerta instead. My psychologist says I would know immediately if Concerta is right for me as opposed to Stratera (takes a couple weeks). Pleeeeeeeze, give me your opinions and insights. What should I do? I know you're not docs but your experts in my book!

 
Sponsors Lightbulb
   
Old 02-18-2004, 02:30 PM   #2
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 1,948
index.html HB User
Re: You guys have me scared...(m)

Well, stellinator, here's the deal. Concerta, like many of the meds on the market for ADD, is methylphenidate. It is a central nervous stimulant and yes, it does carry with it the potential for abuse.

Straterra is not a stimulant. It's mechanism of action on the neurotransmitter norepinephrine more closely resembles that of *some* of the antidepressant medications. It does not carry the same risk of abuse. Most females experience the side effects of Straterra as being mild and transient. Adult males, on the other hand, are reporting persistent sexual side effects. You may see some benefit from Straterra in a couple of weeks, but it may take a couple of months to see full benefit.

The benefits of Concerta are that it acts immediately and more is known about its side effects. Straterra is less likely to be addictive, but is the "devil you don't know". You, together with your doctor, have to weigh the risks vs the potential benefits.

And, by the way, I think the surest way to NOT be prescribed a stimulant is to demand it. The docs are going to assume you are a "druggie" if you take that approach...

 
Sponsors Lightbulb
   
Old 02-18-2004, 05:17 PM   #3
Junior Member
 
Join Date: Jan 2004
Location: Maryland
Posts: 33
stellinator HB User
Smile Re: You guys have me scared...(m)

Quote:
Originally Posted by index.html
Well, stellinator, here's the deal. Concerta, like many of the meds on the market for ADD, is methylphenidate. It is a central nervous stimulant and yes, it does carry with it the potential for abuse.

Straterra is not a stimulant. It's mechanism of action on the neurotransmitter norepinephrine more closely resembles that of *some* of the antidepressant medications. It does not carry the same risk of abuse. Most females experience the side effects of Straterra as being mild and transient. Adult males, on the other hand, are reporting persistent sexual side effects. You may see some benefit from Straterra in a couple of weeks, but it may take a couple of months to see full benefit.

The benefits of Concerta are that it acts immediately and more is known about its side effects. Straterra is less likely to be addictive, but is the "devil you don't know". You, together with your doctor, have to weigh the risks vs the potential benefits.

And, by the way, I think the surest way to NOT be prescribed a stimulant is to demand it. The docs are going to assume you are a "druggie" if you take that approach...


Thanx a lot. I'm going in more informed.

 
Old 02-18-2004, 05:48 PM   #4
Junior Member
 
Join Date: Feb 2004
Posts: 12
muddywaters HB User
Re: You guys have me scared...(m)

After being on Straterra for one week, I can honestly say that I am disappointed, there is absolutely no motivation, they say you have to wait atleast four weeks. So I will ...concidering, I have never been medicated before, for this condition. I am a very very positive person, so I will give it some time. The cold feet and hands are still continueing. I was told the sexual side affect that I am feeling is like that of an antidepressant. No sensation at all ! I have a question out there for anyone. On a stimulant do you lose this sexual sensation also?

 
Old 02-18-2004, 06:16 PM   #5
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 1,948
index.html HB User
Re: You guys have me scared...(m)

Quote:
Originally Posted by muddywaters
On a stimulant do you lose this sexual sensation also?
I personally haven't heard anyone report any sexual side effects on the stimulants.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
What would you guys do now in this position... please respond temera2 TMJ Disorder -TemporoMandibular Joint 1 01-28-2009 08:58 AM
Guys who can't meet girls look here mada_3083 Relationship Health 17 12-01-2005 08:35 PM
Question For You Guys--please Answer Honestly RICH7 Relationship Health 4 03-30-2005 04:37 PM
For the guys...need your advice sunshineahead Relationship Health 79 11-30-2004 06:28 AM
Need Guys Help! Please Read jewel4444 Sexual Health - Men 20 08-30-2004 12:34 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:35 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!